Georgia, 2011

Strong Wind in Georgia, October 9, 2011

October 9, 2011 · NWS CHS · 1 event in 1 county or zone

With a strong area of high pressure positioned north of the region and ridging down the east side of the Appalachian Mountains, a tight pressure gradient developed along the South Carolina and Georgia coastline. An area of strong gradient winds occurred, especially along coastal Georgia, in response to the tight pressure gradient and strengthening low level jet.

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

With a strong area of high pressure positioned north of the region and ridging down the east side of the Appalachian Mountains, a tight pressure gradient developed along the South Carolina and Georgia coastline. An area of strong gradient winds occurred, especially along coastal Georgia, in response to the tight pressure gradient and strengthening low level jet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Oct 9, 11:55 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 9, 11:55 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1255 PM EDT SUN OCT 9 2011

.SYNOPSIS...
STRONG HIGH PRESSURE TO THE NORTH OF THE REGION WILL WEAKEN INTO
THE FIRST PART OF THE UPCOMING WEEK. MEANWHILE...LOW PRESSURE WILL
DEVELOP SOUTH OF THE REGION TODAY...AND THIS LOW COULD EVENTUALLY
LIFT NORTHEAST TO IMPACT THE REGION EARLY TO MID WEEK. A COLD FRONT
WILL PASS OFF THE COAST LATE WEEK FOLLOWED BY HIGH PRES NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NO MAJOR CHANGES WERE MADE TO THE GRIDS/TEXT PRODUCTS FOR THE
EARLY AFTERNOON FORECAST PACKAGE. WINDS ARE STEADILY INCREASING
ALONG THE CHARLESTON AND COLLETON COUNTY COASTS...AND WE ARE
MONITORING CONDITIONS THERE FOR A POSSIBLE EXPANSION OF THE WIND
ADVISORY. SHOWERS CONTINUE TO STREAM INLAND FROM OFF THE ATLANTIC.
THE PLACEMENT OF THE HIGHEST POPS...UP TO 70 PERCENT..LOOKS GOOD
ACROSS THE SOUTHERN PARTS OF THE FORECAST AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
THE UPPER LEVEL RIDGE WILL CONTINUE TO SHIFT INTO THE WESTERN
ATLANTIC TONIGHT AS AN UPPER LEVEL LOW OVER THE EASTERN GULF OF
MEXICO LIFTS CLOSER TO THE GULF COAST. SURFACE HIGH PRESSURE WILL
REMAIN IN PLACE TO THE NORTH...WITH SOME INDICATION THAT A WEAK
WAVE OF LOW PRESSURE MAY TRY TO DEVELOP ALONG A BROAD TROUGH SOUTH
OF THE REGION. MOISTURE WILL DEEPEN SIGNIFICANTLY FROM THE SOUTH
TONIGHT...AS SHORT WAVE ENERGY OVERSPREADS THE AREA AND STRONG
DIVERGENCE DEVELOPS ALOFT. THIS WILL RESULT IN SHOWERS BECOMING
NUMEROUS TO WIDESPREAD ACROSS MOST OF THE FORECAST AREA...WITH THE
GREATEST COVERAGE IN SOUTHEAST GEORGIA WHERE THE RAIN CAN BECOME
HEAVY AT TIMES LATER TONIGHT. GUSTY WINDS COULD CONTINUE WELL INTO
TONIGHT...ESPECIALLY ALONG THE COAST. CURRENTLY...A WIND ADVISORY
WILL REMAIN IN EFFECT UNTIL 8 PM FOR THE SOUTHEAST GEORGIA COASTAL
ZONES. THIS MAY NEED TO BE EXTENDED THROUGH THE REMAINDER OF THE
NIGHT AND POSSIBLY EXPANDED NORTHWARD TO INCLUDE THE SOUTHEAST
SOUTH CAROLINA COAST.

THE MAIN CONCERN CONTINUES TO REVOLVE AROUND HEAVY RAINFALL POTENTIAL
MON AND TUE AS A VERY COMPLEX SYNOPTIC PATTERN CONTINUES WITH SEVERAL
MID LEVEL DISTURBANCES TO MOVE N THROUGH THE SE STATES AND A RECIPE
FOR VERY STRONG LOW LEVEL/DEEP MOIST CONVERGENCE. CONFIDENCE IN
MODEL SOLUTIONS REMAINS LOW WITH EVOLUTIONS AND TRANSLATIONS OF
LOW PRES TO OUR S GIVEN INHERIT COMPLEXITIES WITH THIS PATTERN.

CATEGORICAL POPS WILL BE ACCOMPANIED BY WINDY CONDITIONS CONTINUING
ALONG COASTAL ZONES ON MON WITH WIND ADVISORIES POSSIBLE ALL
COASTAL AREAS AS THE GRADIENT CONTINUES TO TIGHTEN. LIKELY POPS
ON TUE WITH A CHANCE THAT HEAVY RAINS COULD LINGER.

SEVERE WEATHER POTENTIAL MONDAY IS VERY TRICKY AS DEEP LAYERED
INSTABILITY HUGGING THE COAST AND OVERALL CONFIDENCE IS LOW ON
JUST ABOUT ANY MESOSCALE DETAIL AT THIS POINT. THERE IS PLENTY
OF SHEAR AND LOW LEVEL HELICITY AND CANNOT RULE OUT ISOLATED
SEVERE WEATHER OR A TORNADO. OVERALL...WE THINK THE GRADIENT WINDS
WILL TURN OUT TO BE A MORE SIGNIFICANT PLAYER AND SIMILAR TO AREAS
IN N FLORIDA...THE EVENTUAL COMBINATION OF SATURATED SOILS AND GUSTY
WINDS COULD EVEN SPELL SOME DAMAGE TO WEAKER TREES ALONG SOME PART
OF OUR COASTAL AREAS.

BY WED...STILL PLENTY OF WEAK LOW PRES WAVES EXPECTED TO PASS
ALONG THE BAROCLINIC ZONE JUST OFF THE COAST BUT A MUCH WEAKER
PRES GRADIENT IS EXPECTED. RAINFALL COULD BE FAIRLY WIDESPREAD
ACROSS THE FORECAST AREA...BUT MODELS SHOW A LESS FOCUSED REGIME
WITH THE BELT OF DEEP TROPICAL MOISTURE ANTICIPATED TO BE OFF
THE N.

LAKE WINDS...WE HAVE MAINTAINED MARGINAL LAKE WIND ADVISORY TONIGHT
INTO MON. TRICKY LOW LEVEL ENVIRONMENT FOR MIXING BUT THE GEOSTROPHIC
FLOW IS A SOLID 40 KT AT TIMES AND CONDITIONS SHOULD BE QUITE CHOPPY
ON THE SANTEE COOPER LAKES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
MID WEEK...WE MAINTAINED DECENT CHANCES OF SHOWERS AS UPPER LEVEL
TROUGHING CONTINUES AND A BAROCLINIC BOUNDARY LINGERS SOMEWHERE
ALONG THE COAST. MOISTURE IS NOT AS DEEP AND SHOWERS SHOULD BE
SCATTERED ON WED BUT CONFIDENCE IS LOW AS SPREADS IN SHORT WAVE
TIMING IS SIGNIFICANT ON THE GLOBAL MODELS AND ENSEMBLES. BY LATE
WEEK...A COLD FRONT WILL MOVE THROUGH THE REGION. A FEW SHOWERS MAY
OCCUR AHEAD OF THE FRONT THU...THEN POST FRONT WEATHER FRI INTO THE
SAT WILL LIKELY BE DRY WITH TEMPS NEAR CLIMO.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS ARE EXPECTED TO REMAIN FOR THE AFTERNOON AND MOST OF
THE EVENING AT BOTH KCHS AND KSAV. VFR CONDITIONS ARE EVIDENT
ALONG THE FL GA AND SC COAST. THE DEEPEST MOISTURE LAYER REMAINS
OVER THE ATLANTIC AND IS EXPECTED TO MAKE ITS WAY TO THE COASTAL
REGIONS TONIGHT AS THE BROAD SURFACE TROUGH MAKES ITS WAY TO THE
NORTH. MVFR CONDITIONS LOOK VERY PROBABLE TONIGHT AT KSAV AND A
LITTLE LATER AT KCHS AS LOW LEVEL MOISTURE INCREASES.

SHOWERS WILL CONTINUE TO MOVE ONSHORE DURING THE AFTERNOON AT KSAV
AND KCHS WILL SEE AN INCREASE IN SHOWER COVERAGE LATER TONIGHT. THE
TIMING OF THESE SHOWERS IS VERY DIFFICULT AT THIS TIME...SO OPTED TO
KEEP VICINITY SHOWERS UNTIL THE EARLY MORNING HOURS. AS THE LOW
LEVEL MOISTURE CONTINUES TO INCREASE LATER IN THE MORNING HOURS
HEAVIER RAIN SHOWERS LOOK VERY PROBABLE AT BOTH AIRPORTS. WINDS WILL
CONTINUE TO BE GUSTY AND FROM THE WEST NORTHWEST THROUGH THE
FORECAST PERIOD AS THE PRESSURE GRADIENT CONTINUES TO TIGHTEN.

EXTENDED AVIATION OUTLOOK...PREVAILING MVFR/IFR CONDITIONS ARE
EXPECTED MON THROUGH TUE NIGHT. PERIODIC MVFR CONDITIONS MAY LINGER
INTO WED...BUT EXPECT CONDITIONS TO IMPROVE TO VFR LEVELS BY THU.
SURFACE WINDS WILL BE QUITE GUSTY AT TIMES FROM THE NORTHEAST TONIGHT
THROUGH MON NIGHT. LLWS IS ALSO POSSIBLE AT TIMES THROUGH EARLY
TUE...ESPECIALLY WHEN GUSTS TEND TO SUBSIDE AND LOWER LEVELS
STABILIZE.

&&

.MARINE...
GALE WARNINGS REMAIN IN PLACE FOR ALL WATERS...EXCLUDING THE
CHARLESTON HARBOR WHERE A GALE WATCH HAS BEEN ISSUED FOR TONIGHT.
GUIDANCE FOR FBIS1 CONTINUES TO INCREASE AND NOW SHOWS WINDS
PICKING UP TO NEAR GALE FORCE BY THIS EVENING. A GALE WATCH HAS
BEEN ISSUED FOR THIS REASON. THE WATCH WILL LIKELY BE UPGRADED TO
A GALE WARNING WITH THE LATE AFTERNOON FORECAST PACKAGE...ASSUMING
TRENDS CONTINUE WITH THE 12Z MODEL DATA.

GALES WILL CONTINUE MON AS A VERY TIGHT PRES GRADIENT CONTINUES
THROUGH THE WATERS. THE NAM AND GFS SHOW GALES SUBSIDING OVER
THE SOUTHERN GEORGIA WATERS MON AFTERNOON AS THE GRADIENT PINCHING
TRANSLATES N INTO THE SOUTH CAROLINA WATERS AS PRESSURES LOWER
OFF THE N FLORIDA COAST WITH SECONDARY LOW PRES DEVELOPING. DOUBLE
DIGIT SEAS WILL BE THE NORM...EVEN CLOSER TO THE COAST AS THE
FLOW CONTINUES TO INCREASE.

THE NAM AND GFS SHOW A GRADUAL S TO N IMPROVEMENT BY EARLY TUE
BUT THE ECMWF IS SLOWER AND CONFIDENCE IS FAIRLY LOW. WE TREND
BACK THE GALES MON NIGHT...THE CHARLESTON COUNTY COAST WILL
TEND TO GUST TO GALE LONGER GIVEN THE FORECAST TRENDS. BY MID
WEEK...A WEAKER GRADIENT IS EXPECTED BUT THERE WILL BE LINGERING
SWELL FOR WHILE. LATE WEEK WILL SEE THE FLOW SHIFT MORE OFFSHORE
AND SEAS WILL BE BELOW SCA LEVELS AFTER WED.

RIP CURRENTS...THERE WILL BE A HIGH RISK FOR RIP CURRENTS AT ALL AREA
BEACHES TODAY DUE TO STRONG ONSHORE WINDS...LARGE SWELLS IMPACTING
THE COAST AND AN INCREASED LUNAR INFLUENCE. AN ELEVATED RISK FOR RIP
CURRENTS WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK GIVEN A
CONTINUED STRONG ONSHORE FETCH.

&&

.HYDROLOGY...
A HEAVY RAINFALL EVENT LOOKS TO BE SETTING UP SOMEWHERE ACROSS THE
FORECAST AREA LATE TONIGHT THROUGH TUESDAY. AT THIS POINT...COASTAL
ZONES APPEAR TO HAVE THE BEST CHANCES OF FOR SIGNIFICANT RAINFALL.
THERE REMAINS ENOUGH UNCERTAINTY BOTH TIMING AND THE EXACT LOCATION
WHERE THE HEAVIEST RAINS WILL SET UP TO PRECLUDE ISSUING A FLASH
FLOOD WATCH AT THIS TIME. WE HAVE INTRODUCED RAIN HEAVY AT TIMES
MENTIONS IN OUR GRIDS AND PUBLIC PRODUCTS LATE TONIGHT IN SE
GEORGIA ...SPREADING N ON MONDAY. WILL HOLD OFF ON A WATCH AT THIS
TIME AND CONTINUE TO MENTION THE POTENTIAL FOR HEAVY RAINFALL IN THE
HAZARDOUS WEATHER OUTLOOK.

&&

.TIDES/COASTAL FLOODING...
HIGH SURF...BREAKER HEIGHT MATRIX DATA BASED ON SPECTRAL
BREAKDOWNS FROM BUOYS 41004 AND 41008 SUGGEST BREAKER HEIGHTS IN
THE SURF ZONE ARE RUNNING 4-6 FT ALONG THE SOUTHERN SOUTH CAROLINA
COAST TO 5-8 FT ALONG NORTH COASTAL GEORGIA. THE HIGH SURF
ADVISORY WILL BE MAINTAINED THROUGH TUESDAY MORNING.

COASTAL FLOODING...BEGINNING EARLY MONDAY MORNING AND CONTINUING INTO
THE EARLY/MIDDLE PORTION OF NEXT WEEK...INCREASING ONSHORE FLOW
WILL INCREASE CHANCES FOR SHALLOW SALT WATER FLOODING AND BEACH
EROSION DURING HIGH TIDE CYCLES WITH THE LONG DURATION NE FLOW
EVENT. COASTAL FLOOD WATCHES AND/OR ADVISORIES MAY EVENTUALLY BE
NEEDED.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH SURF ADVISORY UNTIL 11 AM EDT TUESDAY FOR GAZ117-119-139-
     141.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ117-119-139-
     141.
SC...HIGH SURF ADVISORY UNTIL 11 AM EDT TUESDAY FOR SCZ048>051.
     WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ048-051.
     LAKE WIND ADVISORY UNTIL 5 PM EDT MONDAY FOR SCZ045.
MARINE...GALE WARNING UNTIL 11 PM EDT MONDAY FOR AMZ352-354-374.
     GALE WARNING UNTIL 5 AM EDT TUESDAY FOR AMZ350.
     GALE WATCH FROM 6 PM EDT THIS EVENING THROUGH MONDAY EVENING
     FOR AMZ330.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR AMZ330.

&&
Hazardous weather outlook, Oct 9, 9:31 AM EST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1031 AM EDT SUN OCT 9 2011

GAZ117-119-139-141-SCZ048-051-101445-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL JASPER-
1031 AM EDT SUN OCT 9 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 11 AM EDT TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RISK FOR RIP CURRENTS.
   HIGH SURF ADVISORY.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

RIP CURRENTS...A PROLONGED PERIOD OF MODERATE TO STRONG NORTHEAST
TO EAST WINDS WILL MAINTAIN AN ELEVATED RISK OF RIP CURRENTS AT THE
BEACHES THROUGH EARLY NEXT WEEK.

COASTAL FLOODING...SHALLOW SALT WATER FLOODING IS POSSIBLE AROUND
THE TIMES OF HIGH TIDE LATE THIS WEEKEND INTO EARLY NEXT WEEK.
COASTAL FLOOD WATCHES AND/OR ADVISORIES MAY BE NEEDED.

STRONG WINDS...WIND GUSTS COULD EXCEED 40 MPH AT THE COAST LATE
THIS WEEKEND INTO EARLY NEXT WEEK. WIND ADVISORIES MAY BE NEEDED.

HEAVY RAIN...HEAVY RAINFALL IS POSSIBLE TONIGHT THROUGH
EARLY NEXT WEEK. A FLOOD WATCH MAY BE REQUIRED FOR PARTS OF THE
REGION.

SEVERE THUNDERSTORMS...THERE WILL BE A POTENTIAL FOR ISOLATED
SEVERE THUNDERSTORMS MONDAY INTO TUESDAY. THE MAIN HAZARDS WOULD
BE DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ049-050-101445-
COASTAL COLLETON-CHARLESTON-
1031 AM EDT SUN OCT 9 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 11 AM EDT TUESDAY...
...HIGH RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RISK FOR RIP CURRENTS.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

RIP CURRENTS...A PROLONGED PERIOD OF MODERATE TO STRONG NORTHEAST
TO EAST WINDS WILL MAINTAIN AN ELEVATED RISK OF RIP CURRENTS AT THE
BEACHES THROUGH EARLY NEXT WEEK.

COASTAL FLOODING...SHALLOW SALT WATER FLOODING IS POSSIBLE AROUND
THE TIMES OF HIGH TIDE LATE THIS WEEKEND INTO EARLY NEXT WEEK.
COASTAL FLOOD WATCHES AND/OR ADVISORIES MAY BE NEEDED.

STRONG WINDS...WIND GUSTS COULD EXCEED 40 MPH AT THE COAST LATE
THIS WEEKEND INTO EARLY NEXT WEEK. WIND ADVISORIES MAY BE NEEDED.

HEAVY RAIN...HEAVY RAINFALL IS POSSIBLE TONIGHT THROUGH
EARLY NEXT WEEK. A FLOOD WATCH MAY BE REQUIRED FOR PARTS OF THE
REGION.

SEVERE THUNDERSTORMS...THERE WILL BE A POTENTIAL FOR ISOLATED
SEVERE THUNDERSTORMS MONDAY INTO TUESDAY. THE MAIN HAZARDS WOULD
BE DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ045-101445-
INLAND BERKELEY-
1031 AM EDT SUN OCT 9 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EDT MONDAY FOR LAKE
MOULTRIE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

HEAVY RAIN...HEAVY RAINFALL IS POSSIBLE MONDAY AND TUESDAY. A FLOOD
WATCH MAY BE REQUIRED FOR PARTS OF THE REGION.

LAKE WINDS...A LAKE WIND ADVISORY MAY BE NEEDED FOR LAKE MOULTRIE
MONDAY AND MONDAY NIGHT AS NORTHEAST WINDS INCREASE TO AROUND 20
KT.

SEVERE THUNDERSTORMS...THERE WILL BE A POTENTIAL FOR ISOLATED
SEVERE THUNDERSTORMS MONDAY INTO TUESDAY. THE MAIN HAZARDS WOULD
BE DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-101445-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-
1031 AM EDT SUN OCT 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAIN...HEAVY RAINFALL IS POSSIBLE TONIGHT THROUGH
EARLY NEXT WEEK. A FLOOD WATCH MAY BE REQUIRED FOR PARTS OF THE
REGION.

SEVERE THUNDERSTORMS...THERE WILL BE A POTENTIAL FOR ISOLATED
SEVERE THUNDERSTORMS MONDAY INTO TUESDAY. THE MAIN HAZARDS WOULD
BE DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ352-354-374-101445-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1031 AM EDT SUN OCT 9 2011

...GALE WARNING IN EFFECT UNTIL 11 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SEVERE THUNDERSTORMS...THERE WILL BE A POTENTIAL FOR ISOLATED
SEVERE THUNDERSTORMS MONDAY INTO TUESDAY. THE MAIN HAZARDS WOULD
BE DAMAGING WINDS AND ISOLATED WATERSPOUTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-101445-
CHARLESTON HARBOR-
1031 AM EDT SUN OCT 9 2011

...GALE WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH MONDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

SEVERE THUNDERSTORMS...THERE WILL BE A POTENTIAL FOR ISOLATED
SEVERE THUNDERSTORMS MONDAY INTO TUESDAY. THE MAIN HAZARDS WOULD
BE DAMAGING WINDS AND ISOLATED WATERSPOUTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ052-101445-
TIDAL BERKELEY-
1031 AM EDT SUN OCT 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAIN...HEAVY RAINFALL IS POSSIBLE MONDAY AND TUESDAY. A
FLOOD WATCH MAY BE REQUIRED FOR PARTS OF THE REGION.

COASTAL FLOODING...SHALLOW SALT WATER FLOODING IS POSSIBLE AROUND
THE TIMES OF HIGH TIDE LATE THIS WEEKEND INTO EARLY NEXT WEEK.

SEVERE THUNDERSTORMS...THERE WILL BE A POTENTIAL FOR ISOLATED
SEVERE THUNDERSTORMS MONDAY INTO TUESDAY. THE MAIN HAZARDS WOULD
BE DAMAGING WINDS AND ISOLATED WATERSPOUTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ350-101445-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
1031 AM EDT SUN OCT 9 2011

...GALE WARNING IN EFFECT UNTIL 5 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

SEVERE THUNDERSTORMS...THERE WILL BE A POTENTIAL FOR ISOLATED
SEVERE THUNDERSTORMS MONDAY INTO TUESDAY. THE MAIN HAZARDS WOULD
BE DAMAGING WINDS AND ISOLATED WATERSPOUTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 9, 10:03 AM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1103 AM EDT SUN OCT 9 2011

GAZ116>119-137>141-091530-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND
BRYAN-INLAND CHATHAM-INLAND LIBERTY-INLAND MCINTOSH-LONG-
1103 AM EDT SUN OCT 9 2011

...SHOWERS WITH VERY GUSTY WINDS IMPACT PORTIONS OF
LIBERTY...BRYAN...CHATHAM...LONG AND MCINTOSH COUNTIES THROUGH 1130
AM EDT...

AT 1103 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS CAPABLE OF PRODUCING WIND GUSTS NEAR 50 MPH..ALONG A LINE
EXTENDING FROM 14 MILES SOUTHEAST OF WASSAW ISLAND TO BLACKBEARD
ISLAND...MOVING WEST AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELFAST...BLACKBEARD ISLAND...CARNIGAN...COX...CRESCENT...EULONIA...
FORT MCALLISTER...HALFMOON LANDING...HARRIS NECK...JONES...KELLER...
MERIDIAN...MONTGOMERY...OSSABAW SOUND...PINE HARBOR...RETREAT...
SAPELO ISLAND...SHELLMAN BLUFF...SKIDAWAY ISLAND...SOUTH NEWPORT...
ST. CATHERINES ISLAND...SUNBURY...TOWNSEND...VALONA AND WASSAW
ISLAND...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH LITTLE OR NO LIGHTNING IS OCCURRING...THESE SHOWERS CAPABLE
OF PRODUCING GUSTY WINDS WHICH MAY BLOW OVER TENTS...OUTDOOR
FURNITURE...AND HANGING OBJECTS. IF TIME PERMITS SECURE VULNERABLE
OBJECTS AND GO INSIDE A STURDY SHELTER.

CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.

&&

LAT...LON 3146 8163 3147 8162 3150 8166 3197 8115
      3192 8093 3183 8103 3181 8103 3176 8107
      3172 8113 3163 8112 3155 8117 3148 8119
      3138 8126
TIME...MOT...LOC 1503Z 104DEG 30KT 3182 8081 3145 8122
Special weather statement, Oct 9, 1:33 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
233 PM EDT SUN OCT 9 2011

SCZ045-050-052-091900-
CHARLESTON-INLAND BERKELEY-TIDAL BERKELEY-
233 PM EDT SUN OCT 9 2011

...SHOWERS WITH GUSTY WINDS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES THROUGH 300 PM EDT...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS CAPABLE OF PRODUCING WINDS UP TO 50 MPH...NEAR GARRIS
LANDING...MOVING WEST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAINHOY...DON HOLT BRIDGE...GARRIS LANDING...MOUNT PLEASANT REGIONAL
AIRPORT...NAVAL WEAPONS STATION CHARLESTON...PRICE INLET AND WANDO...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH LITTLE OR NO LIGHTNING IS OCCURRING...THESE SHOWERS ARE
CAPABLE OF PRODUCING GUSTY WINDS WHICH MAY BLOW OVER TENTS...OUTDOOR
FURNITURE...AND HANGING OBJECTS. IF TIME PERMITS SECURE VULNERABLE
OBJECTS AND GO INSIDE A STURDY SHELTER.

CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.

&&

LAT...LON 3288 7963 3287 7964 3288 8000 3306 7998
      3305 7962
TIME...MOT...LOC 1832Z 092DEG 34KT 3297 7973

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Coastal Chatham

When
October 9, 2:30 PM EST to 2:31 PM EST
Where
Coastal Chatham forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter

Strong wind gusts knocked down a tree on Van Nuys Boulevard near the intersection with Balboa Boulevard. Damage also occurred to an out building and other trees. Power lines were also knocked off of 3 separate poles.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352241.